Alert archive / North Dakota / Wind Advisories in 2024

Wind Advisory 17, NWS Grand Forks, ND

September 12, 202417 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Sep 12, 2024, 1:56 AM CDT for 17 counties in North Dakota. It took effect at Sep 12, 2024, 1:00 PM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 12, 2024, 1:56 AM CDT (06:56 UTC)
In effect from
Sep 12, 2024, 1:00 PM CDT
Expired
Sep 12, 2024, 7:00 PM CDT
In force
6 hr
Issued by
NWS Grand Forks, ND

Counties Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Grand Forks County, ND, Griggs County, ND, Nelson County, ND, Pembina County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Towner County, ND, Traill County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 53 km from the middle of the area, began a volume at 06:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 6.9 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2024-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 910 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2024-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 309 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
910 J/kg
Mixed-layer CIN
-375 J/kg
Mixed-layer LCL
1430 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
309 m²/s²
0-3 km storm-relative helicity
504 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

253 
WWUS73 KFGF 120656
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
156 AM CDT Thu Sep 12 2024

NDZ006>008-014>016-024-026>030-038-039-049-052>054-121500-
/O.NEW.KFGF.WI.Y.0017.240912T1800Z-240913T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Fairdale, Minnewaukan, Wahpeton, Fort
Totten, Backoo, Tolna, Grafton, Drayton, Grand Forks, Milnor,
Langdon, Kelso, Hatton, Walhalla, Leroy, Maddock, Leeds, Oakwood,
Akra, Bowesmont, Rutland, Finley, Mcville, Park River, Portland,
Devils Lake, Hope, Cavalier, Maida, Hillsboro, Lakota, Mount
Carmel, Valley City, Aneta, Enderlin, Gwinner, Cooperstown,
McLeod, Nash, Vang, New Rockford, Lisbon, Fargo, Roseville,
Adams, Forman, Dresden, Lankin, Considine, Cando, and Mayville
156 AM CDT Thu Sep 12 2024

...WIND ADVISORY IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS 
EVENING...

* WHAT...Southeast winds 20 to 30 mph with gusts up to 45 mph 
  expected.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...From 1 PM this afternoon to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down resulting in minor tree damage may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

MM
2 follow-up statements
301 
WWUS73 KFGF 121916
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
216 PM CDT Thu Sep 12 2024

NDZ006>008-014>016-024-026>030-038-039-049-052>054-130000-
/O.CON.KFGF.WI.Y.0017.000000T0000Z-240913T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Mount Carmel, Kelso, Mayville, Nash,
Langdon, Grafton, Oakwood, Devils Lake, Rutland, Maida, Adams,
Minnewaukan, Dresden, Hope, Park River, Fairdale, Vang, Tolna,
Enderlin, Leroy, Lisbon, Forman, Akra, Valley City, Cavalier,
Bowesmont, Cooperstown, Aneta, McLeod, Gwinner, Finley, Portland,
Fargo, Lankin, Grand Forks, Leeds, Considine, Fort Totten,
Lakota, Mcville, Hillsboro, Walhalla, Hatton, Drayton, New
Rockford, Backoo, Cando, Roseville, Milnor, Maddock, and Wahpeton
216 PM CDT Thu Sep 12 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of northeast and southeast North Dakota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

Secure outdoor objects.

&&

$$

Spender
350 
WWUS73 KFGF 122350
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
650 PM CDT Thu Sep 12 2024

NDZ006>008-014>016-024-026>030-038-039-049-052>054-130100-
/O.EXP.KFGF.WI.Y.0017.000000T0000Z-240913T0000Z/
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh-
Including the cities of Nash, Maida, Hope, Lisbon, Langdon, Fort
Totten, Cooperstown, Vang, Grand Forks, Hillsboro, Lakota, Fargo,
Grafton, Enderlin, Valley City, Finley, Mayville, Bowesmont, Park
River, McLeod, Wahpeton, Cando, Oakwood, Hatton, Drayton, Devils
Lake, Minnewaukan, Cavalier, Leeds, Maddock, Roseville, Forman,
Dresden, Mount Carmel, Backoo, Walhalla, Kelso, Portland,
Gwinner, Milnor, Considine, Lankin, Tolna, Mcville, Rutland,
Aneta, Fairdale, New Rockford, Leroy, Akra, and Adams
650 PM CDT Thu Sep 12 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

The strongest winds have been decreasing and the threat has ended.

$$

DJR

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Sep 11, 10:36 PM CDT, 3 hours 20 minutes earlier. Its key messages:

  • Surface smoke continues to slowly diminish this evening, with mid level smoke persisting into Thursday morning.
  • Wind gusts on Thursday could approach 40 mph from the Red River Valley and points west.
Area forecast discussion, Sep 11, 10:36 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1036 PM CDT Wed Sep 11 2024

.KEY MESSAGES...

- Surface smoke continues to slowly diminish this evening, with
  mid level smoke persisting into Thursday morning.

- Wind gusts on Thursday could approach 40 mph from the Red
  River Valley and points west.

&&

.UPDATE...
Issued at 936 PM CDT Wed Sep 11 2024

Impacts continue to be limited this evening to diminishing
smoke. Showers appear to have exited the area for the most part
and we will remain dry overnight tonight.

UPDATE
Issued at 621 PM CDT Wed Sep 11 2024

A frontal boundary propagating northward just northwest of Fargo
will continue to increase dewpoints over the next few hours.
This will take most smoke away from the area overnight tonight
with general improvements tomorrow. No major impacts are
expected overnight as the only precipitation will be showers
within the Devils Lake Basin with generally very light rainfall
amounts.

&&

.DISCUSSION...
Issued at 345 PM CDT Wed Sep 11 2024

...Synopsis...

South to southwest H5 flow continues into the weekend, with a
strengthening pressure gradient heading into Thursday. Troughing to
the west is expected to maintain the overall pattern well into next
week, with several shortwaves traversing the flow. Warmer than
average temperatures are expected to continue through the period as
ridging is expected remain rather strong across the Upper Midwest.

For the remainder of today, surface smoke continues to impact air
quality and, in some cases, visibility. Many areas have seen
substantial improvement this afternoon; however, surface smoke will
be slow to scour out of the Red River Valley heading into the
evening and overnight hours.

...Wind Gusts Could Reach 40 mph Thursday...

Winds are expected to pick up out of the south to southeast on
Thursday as the pressure gradient tightens to our west. From the Red
River Valley westward, sustained wind speeds of 20-25 mph are
possible, along with gusts upwards of 40 mph. The potential for
higher gusts will be limited in areas east of the Red River Valley,
with 10-15 mph sustained winds and gusts up to 25 mph.

Showers and thunderstorms are possible on Friday as a shortwave
moves across the area. At this point, the probability of severe
thunderstorms looks rather low. Accumulation potential shows around
a 30 percent chance for QPF of 0.25 inch or more, primarily west of
the Red River.

&&

.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1034 PM CDT Wed Sep 11 2024

VFR conditions will prevail for the TAF period as smoke will
continue to diminish in the lowest levels. Winds will increase
from the east/southeast through the day tomorrow, with gusts
exceeding 30 knots at times for all sites except BJI. Wind shear
will also arise after sunset approaching 50 knots from the
southeast.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...Perroux
DISCUSSION...Lynch
AVIATION...Perroux
Hazardous weather outlook, Sep 11, 5:36 PM CDT, 8 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
536 PM CDT Wed Sep 11 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-122245-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
536 PM CDT Wed Sep 11 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Air quality may drop into the unhealthy range due to areas of
smoke through tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today.

Nearby

Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.